Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Jekester

Does Accutane Usually Cause Weight Gain?

Recommended Posts

I'm 18 and a male and I don't weigh much at all (about 57kg) so 125lbs. I used to have pretty bad body dysmorphic disorder on my muscle tone etc. I eat healthy and my diet is pretty clean. Literally I only eat Vegetables and Protein and water. That's been like that for 7 months. No processed food or salt etc, just raw natural food.

I am concerned as how likely it is for people to gain/lose weight or lose body muscle etc and if it is PERMANENT? I looked up "Does accutane cause weight gain?" and a loooottt of people said yes and after they can't lose it. However I'd like to check with this place first. I don't want to add another thing into my bank of worries. Can you get your muscle definition/weight back to normal? I plan to tone up muscle to feel/look a bit better. Or would accutane make it impossible to tone up?

Some people said they would exercise and eat healthy or the same but put in a lot of weight, that scares and makes me anxious.

On a side note, I have depression/anxiety and my psychologist and I have put in a plan so I'm with people 24/7 and monitering my mood, would you say it's pretty ok to go on it if I have these mental illnesses? A big part of my depression is my self confidence (acne.) however gaining weight might hit that to.

Thanks for any answers, if you have taken it it would be even better, but just make sure you know why you gained the weight.

Link to post
Share on other sites

Ugh I'm nervous. I have all these what if thoughts running through my mind. My last question before I log off is that I know people can get long term effects which scares me, such as the liver, and I was wondering as I am top about my health if getting weekly or fortnightly blood tests would help me find out if something is going wrong sooner and thus I can stop and prevent long term side effects? I was wondering, would that be a great idea? thanks

Link to post
Share on other sites

I think it is very abnormal to gain weight on accutane. I was never more or less hungry while I was taking it.

My only other advice is if you feel that something isn't right stop taking the medication. If its weight gain you are worried about, if you notice any gain then stop the medication. If you notice any mental issues then stop the medicatio

Link to post
Share on other sites

I defiantly will stop if I notice anything, especially the mental side of it. I am also just very curious/scared about the damage it can do to organs long term. I was wondering if I were to get weekly blood tests that if they were to pick up on something dangerous on the off chance I did get a side effect like that ( a bad one) that I could stop immediatly as apposed to getting a test done every month. I was just wondering if I had it done weekly, say something was wrong I can go off the medication and should that prevent any long term illnesses because I would have found out something was wrong very quickly rather finding out a month later?

I hope that makes sense and can someone asnwer that? :S

P.S is hair loss common and is it permanent or short term, and if it were permanent is there a way to grow back your hair and fix the problem?

Edited by Jekester
Link to post
Share on other sites

i personally think you shouldn't take this medication if you are overly anxious and are prone to depression because accutane can worsen that. my own doctor told me she notices MOOD changes, not necessarily depression, in 70% of her accutane patients and hair loss can be a side effect, regardless if you take 10mg, or 40mg or higher. I understand that acne is partially to blame for your acne but there are other options. you have to weigh in on these things but if you take accutane you have to be very ready for it. if you take this, and you are nervous, how are you even going to sleep taking this medication?

On the other hand, don't read TOO much on the net because that will just frighten you even more. only you and your doctors know your case and how you are emotionally.

never heard of weight gain and accutane either.

Link to post
Share on other sites

I gained weight on Accutane only a couple of kilos.

But i think it was just fluid as i was so dehydrated.

I went back to normal after i came off it.

I also suffered from awful depression whilst on it but that was just me.

You may be happier that your acne has gone and be fine just dont keep it to yourself if your mood changes.

Everything went back to normal a few weeks after i stopped and im 7 weeks post Roaccutane now.

Mood. Weight. Depression So don't worry to much.

Link to post
Share on other sites

Oh my goodness... I can relate to you and your worries so much. Please private message me if you ever need help or support. I can't say I know exactly what you're going through, but I do suffer from pretty horrific BDD, OCD, and other image altering difficulties.

On the bright side, I haven't heard of anyone on accutane who has gained weight. I've only heard of people becoming depressed and actually LOSING weight as a result. Seeing that you're not very heavy, I wouldn't think that would be a positive thing :/ It should definitely be a last resort because although it may help in the short term, there a serious long-term consequences and health complications that can result from taking isotretinoin.

Have you tried topical tretinoin for acne? It's very irritating, but if your skin can tolerate it, it's an alternative to accutane. Also, taking zinc has helped MANY people with cystic acne get their skin under control. I know several people and read about thousands who swear by it!

Link to post
Share on other sites

Oh my goodness... I can relate to you and your worries so much. Please private message me if you ever need help or support. I can't say I know exactly what you're going through, but I do suffer from pretty horrific BDD, OCD, and other image altering difficulties.

On the bright side, I haven't heard of anyone on accutane who has gained weight. I've only heard of people becoming depressed and actually LOSING weight as a result. Seeing that you're not very heavy, I wouldn't think that would be a positive thing :/ It should definitely be a last resort because although it may help in the short term, there a serious long-term consequences and health complications that can result from taking isotretinoin.

Have you tried topical tretinoin for acne? It's very irritating, but if your skin can tolerate it, it's an alternative to accutane. Also, taking zinc has helped MANY people with cystic acne get their skin under control. I know several people and read about thousands who swear by it!

I've got OCD as well as anxiety and depression, it was questioned at one point if I had body dysmorphic disorder as well. It's a horrible feeling. I'm actually on tretinoin now and have been for a month, it's helped a lot, but the left over marks are so depressing and it feels as if it's not enough :/ I'll PM you

Link to post
Share on other sites

Old topic, but for me it did cause a bit of weight gain. I’m on my 4th month, working out 4 days a week, no sugar, low carbs and I definitely can’t lose weight which is not normal for me, I lose weight easily.  My neck is always stiff and I’m tired all the time. Regarding not being able to lose weight after ending the treatment, that’s nonsense. Accutane definitely will cause metabolisms changes while you’re on it, but once you’re off everything goes back to normal. I can’t wait to finish my 6 months treatment, I have hormonal acne and it was bothering me a lot so it’s worth it. Just gotta be patient and cope with all the side effects. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×